© 2023 MJH Life Sciences™ and dvm360 | Veterinary News, Veterinarian Insights, Medicine, Pet Care. All rights reserved.
The risk human medication can pose for pets
Pet Poison Helpline explains how complex a toxicology case can become when multiple medications are ingested
Pet Poison Helpline, the 24-hour pet toxicology advice control center explains the danger human medication can pose for pets if ingested. These toxicology cases can also become even more complicated when multiple variations of human medication are ingested by the animal.
"Due to the vast array of human medications, most veterinarians don't have extensive knowledge regarding the toxicology of them on pets," said Renee Schmid, DVM, DABT, DABVT, a senior veterinary toxicologist at Pet Poison Helpline in an organizational release.1
She continued, "It becomes even more challenging for veterinary teams when they're treating a pet who has ingested multiple medications. Not only does the veterinarian need to potentially be concerned about each specific medication, but also its potential interaction with other ingested drugs. Pet Poison Helpline veterinary toxicologists like myself face that challenge on a regular basis, which is why we offer expert advice that both pet owners and the veterinary community can trust."
According to Pet Poison Helpline, in the first 10 months of this year alone, it has assisted with more than 7,600 multi-drug cases, including one that involved 30 medications and supplements.
"Just this past October we had a case where a five-year-old dog from Georgia may have ingested more than two dozen types of drugs and supplements while his owner was organizing her medications in bed. The next morning the owner woke up to find her dog Murphy gagging, trying to vomit, and showing signs of lethargy,” Schmid said.
“The immediate challenge for the veterinary team was to review the list of potential medications ingested and determine which were dangerous, at what dose and whether there were any potentially dangerous interactions. There were several medications that could potentially cause the clinical signs Murphy was displaying. For example, the list of drugs included Adderall and amitriptyline, which produce central nervous system (CNS) and cardiovascular effects,” she explained.1
Thankfully, the patient, Murphy, has made a full recovery after treatment and a day in the hospital.
In another case, a puppy ingesting over-the-counter (OTC) human supplements, shows have even these types of human medications can pose a threat to a pet’s health. The puppy, Wanda, ingested 15 different prescription medications and OTC supplements from a pill container that had a 2-day supply remaining. According to Pet Poison Helpline, many dietary supplements and OTC medications can be concerning and in this specific case, after calculating ingested doses for each and comparing to their toxic doses, the main concern was with Effexor and 5-HTP. The pet's clinical signs were also consistent with this potential diagnosis.
"While veterinarians have a broad range of medical knowledge, most have limited experience in toxicology," explained Schmid. "In times of emergency or distress, the professionals at Pet Poison Helpline have the unique knowledge and experience to assist both pet owners and veterinary personnel in making time-critical, lifesaving decisions. Hopefully you and your pet will never have to face this situation, but if you do, know that there is a trusted source available just a phone call away."1
Overdose overachievers. News release. Pet Poison Helpline. November 16, 2022. https://prnmedia.prnewswire.com/news-releases/overdose-overachievers-301679272.html